Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 29, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 21, 2016, 1:42 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2016, 1:42 PM MDT (19:42 UTC)
- Expired
- Aug 21, 2016, 4:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
968
WGUS54 KMAF 211942
FFWMAF
NMC015-212245-
/O.NEW.KMAF.FF.W.0029.160821T1942Z-160821T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM MDT SUN AUG 21 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...
* UNTIL 445 PM MDT
* AT 135 PM MDT...A COOPERATIVE OBSERVER REPORTED ONE TO TWO FEET OF
WATER FROM LAST CHANCE CREEK RUNNING OVER THE ROAD ABOUT 12 MILES
WEST OF THE CAVERN CITY AIR TERMINAL. AT 137 PM MDT...
THUNDERSTORMS PRODUCING HEAVY RAIN EXTENDED FROM NEAR WHITES CITY
TO NORTH OF CARLSBAD...MOVING EAST AT 10 MPH. UP TO TWO INCHES OF
RAIN HAVE ALREADY FALLEN IN SOME LOCATIONS IN THE WARNING AREA...
THEREFORE ADDITIONAL FLASH FLOODING IS EXPECTED.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CARLSBAD...AVALON...CARLSBAD CAVERNS NATIONAL PARK...LIVING DESERT
STATE PARK...WHITES CITY...LAKEWOOD...BRANTLEY LAKE STATE PARK...
CARLSBAD NORTH...CAVERN CITY AIR TERMINAL...LAKE AVALON AND OTIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3202 10446 3202 10474 3240 10448 3272 10437
3275 10408 3239 10406
$$
671 follow-up statement
424
WGUS74 KMAF 212023
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM MDT SUN AUG 21 2016
NMC015-212245-
/O.CON.KMAF.FF.W.0029.000000T0000Z-160821T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY NM-
223 PM MDT SUN AUG 21 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
CENTRAL EDDY COUNTY...
AT 220 PM MDT...THE LOCAL FIRE DEPARTMENT REPORTED A ROAD FLOODED
AND WASHED OUT SOUTHWEST OF CARLSBAD DUE TO THUNDERSTORMS OVER
CARLSBAD AND THE SURROUNDING AREA. ROADS IN CARLSBAD CONTINUE TO
HAVE STANDING WATER. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN.
FLASH FLOODING IS ALREADY OCCURRING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CARLSBAD...AVALON...CARLSBAD CAVERNS NATIONAL PARK...
LIVING DESERT STATE PARK...WHITES CITY...LAKEWOOD...
BRANTLEY LAKE STATE PARK...CARLSBAD NORTH...
CAVERN CITY AIR TERMINAL...LAKE AVALON AND OTIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3202 10446 3202 10474 3240 10448 3272 10437
3275 10408 3239 10406
$$
80What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 12:57 PM MDT, 45 minutes earlier.
Area forecast discussion, Aug 21, 12:57 PM MDT, 45 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 157 PM CDT SUN AUG 21 2016 .DISCUSSION... Heights are expected to rise over Texas Monday as an ua trough over the Midwest ejects northeastward into Canada, which will allow the upper ridge over the southeastern ConUS to expand westward. Progs indicate the upper ridge will not become established over the central U.S. through next week though, initially due to a weak southern stream ua trough expanding across the southwestern ConUS, and thereafter the same ua trough being reinvigorated by a stronger northern stream ua trough along the U.S./Canadian border. This will put southeast New Mexico and west Texas under weak southwesterly flow aloft today, and a bit stronger southwesterly flow aloft Monday through Thursday as the trough deepens/expands south through New Mexico. The net result will be a continuation of rain chances, and near to below normal temperatures for the next six or seven days. The above mentioned ua trough over the desert southwest will provide a chance of showers and storms over southeast New Mexico this afternoon and tonight, with additional showers and storms possible over west Texas due to upslope flow and the heating of the higher terrain. Some of the storms could produce heavy rainfall as PWats will be around 1.25 inches. PWats will be on the increase tonight and Monday as moisture, and a couple of mid level disturbances, move north over the region on the westward expanding fringe of the upper ridge. Water Vapor satellite imagery indicates the first such perturbation to be over eastern Coahuila this afternoon. Since models build the upper ridge westward to varying degrees, and lift this perturbation northward at different speeds, will increase PoPs late tonight and Monday over the Lower Trans Pecos and Permian Basin. Do not think enough rainfall will occur for widespread flash flooding, so will mention heavy rainfall and localized flash flooding in the Hazardous Weather Outlook and graphics on the NWS MAF homepage. The forecast area will remain between the deepening ua trough to the west and the ua ridge to the east Tuesday through Thursday. PWats will be high enough during this time for heavy rainfall, so if we receive fairly widespread rainfall Monday, a Flash Flood Watch may be needed Tuesday, Wednesday or Thursday for portions of the forecast area. After Thursday, the ua ridge attempts to strengthen/ expand westward. It looks like PoPs will not be as high, but there will still be at least a slight chance of showers and storms Friday through next weekend in most locations. Another cold front may move into the region Thursday, but the continuation of rain chances, cloud cover and moist ground will keep high temperatures near to slightly below normal through the week, if not late in the extended forecast. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 82 71 88 / 20 60 30 40 Carlsbad 66 85 68 90 / 20 30 30 40 Dryden 70 83 70 90 / 50 50 20 20 Fort Stockton 67 83 68 87 / 30 50 20 50 Guadalupe Pass 60 76 62 78 / 30 40 30 40 Hobbs 62 81 66 87 / 20 30 20 40 Marfa 58 78 59 77 / 30 40 40 50 Midland Intl Airport 67 83 70 86 / 20 50 20 50 Odessa 67 84 70 86 / 20 50 20 50 Wink 67 85 70 88 / 20 30 20 50 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 03/67
Hazardous weather outlook, Aug 21, 12:17 PM MDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 117 PM CDT SUN AUG 21 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 117 PM CDT SUN AUG 21 2016 /1217 PM MDT SUN AUG 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS...MAINLY ALONG AND WEST OF THE PECOS RIVER...WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. THIS MAY LEAD TO LOCALIZED FLOODING OF ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER AREAS SUSCEPTIBLE TO HIGH WATER. RIVER RISES ARE POSSIBLE ALONG THE RIO GRANDE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL INCREASE OVER WEST TEXAS AND SOUTHEAST NEW MEXICO ON MONDAY...WITH THE BEST CHANCES EXPECTED OVER THE EASTERN AND SOUTHERN PERMIAN BASIN...THE LOWER TRANS-PECOS REGION...AND HIGHER ELEVATIONS OF SOUTHWEST TEXAS. THUNDERSTORMS WILL BE POSSIBLE EACH DAY NEXT WEEK. LOCALLY HEAVY RAINFALL WILL PROVIDE THE POTENTIAL FOR LOCALIZED FLOODING OF LOW LYING AREAS. RIVER RISES ARE POSSIBLE ALONG THE RIO GRANDE WITH THE POTENTIAL FOR RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Aug 21, 11:46 AM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1246 PM CDT SUN AUG 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM FLASH FLOOD 1 N CARLSBAD 32.42N 104.24W
08/21/2016 EDDY NM TRAINED SPOTTER
SIGNIFICANT ONGOING STREET FLOODING. LEA STREET FLOODED
CURB TO CURB 6 TO 12 INCHES DEEP AT SOME INTERSECTIONS.
&&
CMRLocal storm report, Aug 21, 1:23 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT SUN AUG 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM FLASH FLOOD 4 SSW CARLSBAD 32.35N 104.26W
08/21/2016 EDDY NM TRAINED SPOTTER
MAJOR FLOODING OF US HWY 62/180 ONGOING FROM THE CARLSBAD
AIRPORT NORTH TO WALMART IN SOUTH CARLSBAD AT JUNCTION OF
A CENTER ST. HWY IS FLOODED CURB TO CURB SIX INCHES TO A
FOOT DEEP.
&&
MSCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:33 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Aug 21, 10:22 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Aug 21, 10:44 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Aug 21, 1:15 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Aug 21, 5:43 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.